NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 26, 2016
I have suffered from Acid Reflux (Gerd) for over a year now. My treatment started 5 months ago, with 30mg of Prevacid, 1 a day for three month. This did not do much good. Then started with 40mg of Protonix , 1 a day, 2 months ago. My main symptoms, "feeling of lump in the throat" and hoarseness are still there and do not seem to improve.
Recently I visited a Gasteroenterologist, who did a Colonsocopy and Endoscopy. During Colonoscopy only found a small internal hemorrhoid and during Endoscopy found 4 fat deposits on my Duodenum. One was taken out for biopsy. Doctor thinks this is just a lipoma and nothing to worry about.
My questions are as follows:
(a) After all these treatment why am I still suffering from "lump in the throat" feeling and hoarseness. (I had a Microlaryngoscopy 6 months ago to remove a benign nodule from my vocal cord. Surgery went fine and since then 3 ENT specialists have cleared me as having nothing wrong with the vocal cord).
(b) How long can I keep on taking the Protonix? Is it safe for long term use? Will this treatment eventually help me?
(c) What causes the fatty deposits in the Duodenum? Is it something serious?
Your question is a little more extensive than usual yet you left out important information that would have helped me to give you a more specific answer. Nevertheless I will try to give you some helpful advice. When you say you have suffered from GERD for a year, are you attributing the hoarseness and `lump in the throat` symptoms to GERD, or do you also have the typical symptoms of GERD such as heartburn and regurgitation ? Hoarseness and a `lump in the throat` (ie. globus sensation) are atypical symptoms of GERD, and although they can certainly be caused by GERD they also can be caused by other disorders as well. Therefore, our approach to determining whether hoarseness or globus is caused by GERD is to either document the presence of GERD (by either an endoscopy or preferably by a 24-hour esophageal pH probe study) or to treat GERD with high doses of medications such as Prevacid or Protonix to insure that you have eliminated the stomach acid. It seems that your doctor did not find any signs of GERD on the endoscopy test. Thus your continued symptoms could mean that either the hoarseness/globus is not truly a result of GERD or that you do in fact have GERD but the dose of the Prevacid and now Protonix is not adequate. At this point you should either have a pH probe study to document whether you really have GERD, or begin Protonix 40 mg twice a day. There are no long-term problems with taking Protonix even at higher doses.
John D Long, MD
Assistant Professor of Clinical Medicine
College of Medicine
University of Cincinnati